Alert archive / New York / Flash Flood Warnings in 1996

Flash Flood Warning 13, NWS Binghamton, NY

May 10, 1996Tioga County, New York

NWS Binghamton, NY issued this flash flood warning at May 10, 1996, 7:01 PM EDT for Tioga County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 1996, 7:01 PM EDT (23:01 UTC)
Expired
May 10, 1996, 10:00 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Tioga County, NY

The radar

The Binghamton radar (KBGM), 27 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 11.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 102304 COR
FFWBGM
NYC097-107-110200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
701 PM EDT FRI MAY 10 1996

THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...S...

IN CENTRAL NEW YORK

   ...SCHUYLER COUNTY...TOMPKINS COUNTY

RADAR ESTIMATES AND SPOTTERS REPORT THAT OVER AN 1 1/2 INCHES OF RAIN
HAS FALLEN ACROSS THE TWO COUNTIES OVER THE PAST HOUR. TOMPKINS COUNTY
EMERGENCY MANAGEMENT REPORTS NUMEROUS STREAMS AND DITCHES OVERFLOWING
ALONG WITH ROAD WASHOUTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  DO NOT DRI@VE YOUR VEHICLE INTO AREAS WHERE WATER COVERS
THE ROAD.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

MORFORD

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:12 PM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 10, 2:12 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT FRI MAY 10 1996

WILL MAKE JUST A QUICK AFD AFTER TELCO/S WITH BUF/ALB/PHL.

VERY UNSTABLE AIR ADVECTING ACROSS THE FCST AREA ATTM. MODIFIED PIT
SNDG GIVES CAPES OF OVER 2500. CONV...HWVR...HAS BEEN SUPRESSED FOR THE
MOST PART...WITH JUST SOME POPCORN SHWRS OVER NW PA.

TNGT...FNT WILL SINK SOUTH FORM ONTARIO AND ALLOW CONV TRAIN TO PASS
THRU THE FCST AREA. SEE NO REASON TO ARGUE WITH MOS POPS AND WILL GO
CATEGORICAL WITH RW/TRW. PER TELCO...NO NEW WATCHES WILL BE ISSUED
ATTM. RAIN IS STILL A LONG WAY AWAY...ALLOWING THE UPCOMING SHIFTS
PLENTY OF TIME FOR ANALYSIS.

MODELS HAVE TIMING DIFFERENCES...BUT ALL ARRIVE AT THE SAME CONCLUSION
...A NASTY CSTL STORM WILL RUIN THE WEEKEND. SAT WILL TURN COLDER AS
FNT PUSHES SE...AND SAT NIGHT AND SUN FRIGID (FOR MAY). RAW WINDS AND
OCNL SHWRS WILL MAKE FOR A TRULY CLASSIC UGLY MESS. WILL NOT MENTION
THE S WRD FOR NOW.B..BUT IMAGINE SOME PLACES COULD SEE THE WHITE STUFF
IN THE WEE HRS SUN.

.BGM...FFW BUF ZONES.

MORFORD

In the hours before

Special weather statement, May 10, 3:36 PM EDT, 3 hours 25 minutes before
NYZ024-023-022-025-017-016-015-PAZ038-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
334 PM EDT FRI MAY 10 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1000 PM EDT FRIDAY FOR THE FOLLOWING COUNTIES:

CHEMUNG NY...
SCHUYLER NY...
STEUBEN NY...
TOMPKINS NY...
S. CAYUGA NY...
SENECA NY...
YATES NY...
BRADFORD PA...
SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
1000 PM EDT.

MBS
Special weather statement, May 10, 6:15 PM EDT, 46 minutes before
NYZ056-045-044-057-046-055-036-009-037-018-062-PAZ044-047-048-039-
040-043-100500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
555 PM EDT FRI MAY 10 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 100 AM EDT SATURDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
TIOGA NY...
MADISON NY...
ONEIDA NY...
ONONDAGA NY...
SULLIVAN NY...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS NA KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
100 AM EDT.

JSW

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:56 PM EDTSevere Thunderstorm WarningBGMYates49 min
May 10, 5:22 PM EDTSevere Thunderstorm WarningBGMSeneca53 min
May 10, 5:28 PM EDTSevere Thunderstorm WarningBGMCayuga47 min
May 10, 5:41 PM EDTSevere Thunderstorm WarningBGMSchuyler, Tompkins64 min
May 10, 5:48 PM EDTSevere Thunderstorm WarningBGMOnondaga57 min
May 10, 5:58 PM EDTSevere Thunderstorm WarningBGMCortland62 min
May 10, 6:05 PM EDTSevere Thunderstorm WarningBGMSteuben40 min
May 10, 6:10 PM EDTSevere Thunderstorm WarningBGMChemung65 min
May 10, 6:16 PM EDTSevere Thunderstorm WarningBGMMadison59 min
May 10, 6:24 PM EDTSevere Thunderstorm WarningBGMChenango66 min
May 10, 6:33 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga57 min
May 10, 6:49 PM EDTSevere Thunderstorm WarningBGMOtsego56 min
May 10, 7:01 PM EDTFlash Flood WarningBGMSchuyler3 hr
May 10, 7:11 PM EDTSevere Thunderstorm WarningBGMDelaware64 min
May 10, 7:30 PM EDTSevere Thunderstorm WarningBGMBroome30 min

Nearby

Flash Flood Warnings in New York, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.